Thunderstorm Wind, New Haven
- When
- June 30, 3:20 PM EST
- Where
- New Haven County, Cheshire
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.500, -72.900
, just south of Interstate 691. Several large trees were damaged in this vicinity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a severe thunderstorm moved east, it produced high winds that damaged trees just west of the intersection of Route 10 (Highland Ave.) and West Johnson Ave., just south of Interstate 691. Several large trees were damaged in this vicinity. This storm was also accompanied by torrential rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 3:00 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 400 PM EDT MON JUN 30 2003 .SHORT RANGE...ISOLATED SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS...MAINLY FOR HAIL. OKX RADAR MEASURED A VIL TO 54 FOR THE TSTM CLUSTER THAT PASSED OVER THE NORTH FORK OF LONG ISLAND. MATTITUCK PD REPORTED GOLF BALL SIZE HAIL. WE HAVE ISSUED A FEW WARNINGS AND SEVERAL STATEMENTS FOR SCT TSTMS THAT PRODUCED LARGE HAIL AND TORRENTIAL RAIN DURING THE PAST FEW HOURS. CONVECTION WILL END LATER THIS EVENING AS THE COLD FRONT MOVES EAST OF THE REGION. PATCHY RADIATIONAL FOG WILL FORM OVER AREAS...MAINLY SUFFOLK COUNTY...WHERE SIGNIFICANT RAIN OCCURRED THIS AFTERNOON. && .MID RANGE...I ADDED A CHC OF SHOWERS AND TSTMS THU AFTERNOON AND NIGHT...ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL. THE LATEST MODEL GUIDANCE INDICATES THAT THE LOCAL AREA WILL BE ALONG THE NORTHERN FRINGE OF THE RAIN FIELD AS IT DEPARTS THE MID ATLANTIC COAST. IF THE JET STREAM MIGRATES FURTHER NORTH THAN INDICATED...ALLOWING THE UPSTREAM RIDGE TO FLATTEN AND LIFT...MORE RAINFALL IS POSSIBLE ASSOCIATED WITH BILL/S REMNANTS. && .LONG RANGE...A SLIGHT CHC OF AFTERNOON/EVE TSTMS WAS ADDED FOR SAT AFTERNOON AND EVE AS THE AREA REMAINS UNDER A MOIST UNSTABLE ENVIRONMENT. A CHC OF TSTMS WAS ADDED FOR LATE SUNDAY...AS ANOTHER COLD FRONT APPROACHED FROM THE NORTH. && .AVIATION...MAINLY VFR CIGS...EXCEPT OCCASIONAL MVFR VIS AND CIGS IN SCT CONVECTION THRU 23Z. && .MARINE...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE END OF THE WEEK. && OKX TEAM PUBLIC/GRIDS...GC AVIATION/MARINE...DW STATEMENTS/OBSERVATIONS...NV .OKX CURRENT WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GC
CTZ005>012-NJZ002>006-011-NYZ067>081-010930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
NJZ002-NYZ067-069-070-301800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 100 PM EDT MON JUN 30 2003 AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER HEWITT...MOVING EAST AT 30 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... RINGWOOD...GREENWOOD LAKE...STONETOWN...WANAQUE AROUND 100 PM... SLOATSBURG AROUND 110 PM... PEOPLE IN WESTERN PASSAIC AND EXTREME WESTERN BERGEN COUNTIES IN NEW JERSEY...AND ROCKLAND AND NORTHERN WESTCHESTER COUNTIES IN NEW YORK ARE URGED TO SEEK SHELTER AS HEAVY RAINFALL OF UP TO ONE INCH AN HOUR...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. GC
The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373542.